ISSN 2149-0287
Bosphorus Medical Journal A Hypoglycemia Case with Increased Seizures Due to Levetiracetam Use [Bosphorus Med J]
Bosphorus Med J. 2021; 8(3): 165-167 | DOI: 10.14744/bmj.2021.36025

A Hypoglycemia Case with Increased Seizures Due to Levetiracetam Use

Ahmet Demir1, Zeynep Aydın2, Ayşe Destina Yalçın1
1University of Health Sciences, Umraniye Training And Research Hospital, Department of Neurology

2Beykent University, Department of Medical Services and Techniques, Electroneurophysiology, Istanbul, Turkey

Levetiracetam (LEV) is a new generation anti-seizure drug that acts by binding to the synaptic vesicle 2A protein found in the central nervous system and endocrine tissues, and can be preferred in focal and generalized epilepsies. It has side effects such as nausea, headache, dizziness, fatigue, somnolence, behavioral change, psychiatric disorder. Also, few studies have found that levetiracetam affects endocrine functions by increasing testosterone and estrogen secretion. Twenty-six-year-old male patient with a previous diagnosis of epilepsy was admitted to our clinic with fainting and convulsions. It was noteworthy that the patient, who was also diagnosed with reactive hypoglycemia, increased fainting due to hypoglycemia under levetiracetam treatment. Therefore, the patient's levetiracetam treatment was discontinued and 2000 mg/day valproic acid was started. It was observed that fainting due to hypoglycemia did not recur and also did not have generalized convulsions. Hypoglycemia is one of the rare side effects that can be seen due to LEV use. In our case, it was observed that LEV caused an increase in the patient's existing hypoglycemia and especially triggered the patient's seizures. In cases where the patient's seizures or complaints increase following LEV use, it should be kept in mind that hypoglycemia may be triggered and an increase in epileptic seizures may occur due to the use of LEV.

Keywords: Hypoglycemia, levetiracetam; a rare side effect.

Levetirasetam Kullanımına Bağlı Olarak Nöbetleri Artış Gösteren Hipoglisemi Olgusu

Ahmet Demir1, Zeynep Aydın2, Ayşe Destina Yalçın1
1Sağlık Bilimleri Üniversitesi, Ümraniye Eğitim ve Araştırma Hastanesi, Nöroloji Kliniği, İstanbul
2Beykent Üniversitesi, Meslek Yüksek Okulu, Elektronörofizyoloji Bölümü, İstanbul

Levetirasetam (LEV) merkezi sinir sistemi ve endokrin dokularda bulunan sinaptik vezikül 2A proteinine bağlanarak etki gösteren, fokal ve jeneralize epilepsilerde tercih edilebilen yeni kuşak anti-nöbet ilacıdır. Bulantı, baş ağrısı, sersemlik, yorgunluk, somnolans, davranış değişikliği, psikiyatrik bozukluk gibi yan etkileri mevcuttur. Aynı zamanda az sayıda çalışmada levetirasetamın testesteron ve östrojen sekresyonunu arttırarak endokrin fonksiyonları etkilediği tespit edilmiştir. Yirmi altı yaşında, daha önce epilepsi tanısı olan erkek hasta bayılmalar ve kasılmalar nedeniyle kliniğimize başvurdu. Aynı zamanda reaktif hipoglisemi tanısı da olan hastanın LEV tedavisi altında hipoglisemiye bağlı olarak gelişen bayılmalarının arttığı dikkat çekiciydi. Bu nedenle hastanın LEV tedavisi kesilerek 2000 mg/gün valproik asit başlandı. Bu tedavi altında dört yıldan uzun bir süre izlenen hastanın hipoglisemiye bağlı olarak gelişen bayılmalarının tekrarlamadığı ve aynı zamanda jeneralize konvülsiyonlarının da olmadığı görüldü. Hipoglisemi, LEV kullanımına bağlı olarak görülebilen nadir yan etkilerinden birisidir. Olgumuzda LEV’in hastanın mevcut hipoglisemisinde artışa yol açtığı ve özellikle hastanın nöbetlerini tetiklediği izlenmiştir. LEV kullanımını takiben hastanın nöbetlerinde veya yakınmalarında artış görüldüğü durumlarda, hastanın LEV kullanımına bağlı olarak hipoglisemisinin tetiklenebileceği ve epileptik nöbetlerinde artış olabileceği akla getirilmelidir.

Anahtar Kelimeler: Hipoglisemi, levetirasetam; nadir yan etki.

Ahmet Demir, Zeynep Aydın, Ayşe Destina Yalçın. A Hypoglycemia Case with Increased Seizures Due to Levetiracetam Use. Bosphorus Med J. 2021; 8(3): 165-167

Corresponding Author: Zeynep Aydın, Türkiye
LookUs & Online Makale